Alert archive / North Dakota / Tornado Warnings in 2019

Tornado Warning 14, NWS Bismarck, ND

July 17, 2019Stark County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 17, 2019, 6:04 PM MDT for Stark County, North Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 6:04 PM MDT (00:04 UTC)
Expired
Jul 17, 2019, 6:30 PM MDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Stark County, ND

The radar

The Bismarck radar (KBIS), 152 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:10 PM MDTTSTM WND GST 652 Nne Dickinson, NDTHIS IS ABOUT A MILE NORTH OF I-94 AND ABOUT A MILE EAST OF ND HIGHWAY 22. ALSO HAD A LOT OF PEA SIZE HAIL.
Jul 17, 6:33 PM MDTHAIL 1.54 Ne Gladstone, NDND ATMOSPHERIC RESOURCE BOARD OBSERVER REPORT. LEAVES STRIPPED OFF OF TREES. SMALL BRANCHES BROKEN IN GUSTY WIND - NO SPEED ESTIMATE. HAIL LASTED ABOUT 5 MINUTES.
Jul 17, 6:40 PM MDTTSTM WND GST 565 Nnw Taylor, NDALSO HAD VERY HEAVY RAIN. NO HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

160 
WFUS53 KBIS 180004
TORBIS
NDC089-180030-
/O.NEW.KBIS.TO.W.0014.190718T0004Z-190718T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
604 PM MDT Wed Jul 17 2019

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  North central Stark County in southwestern North Dakota...

* Until 630 PM MDT.
    
* At 604 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Dickinson, moving east at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dickinson around 610 PM MDT.
  Gladstone around 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4691 10290 4698 10288 4698 10246 4680 10257
TIME...MOT...LOC 0004Z 284DEG 28KT 4696 10283 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JONES
3 follow-up statements
210 
WWUS53 KBIS 180015
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
615 PM MDT Wed Jul 17 2019

NDC089-180030-
/O.CON.KBIS.TO.W.0014.000000T0000Z-190718T0030Z/
Stark ND-
615 PM MDT Wed Jul 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTH
CENTRAL STARK COUNTY...
    
At 615 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Dickinson, moving east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Gladstone around 625 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4688 10279 4698 10277 4698 10246 4680 10257
TIME...MOT...LOC 0015Z 285DEG 29KT 4692 10269 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

JONES
767 
WWUS53 KBIS 180023
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
623 PM MDT Wed Jul 17 2019

NDC089-180030-
/O.CON.KBIS.TO.W.0014.000000T0000Z-190718T0030Z/
Stark ND-
623 PM MDT Wed Jul 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTH
CENTRAL STARK COUNTY...
    
At 623 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Gladstone, or 10 miles east of Dickinson, moving
east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Stark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4689 10272 4698 10272 4698 10246 4686 10254
TIME...MOT...LOC 0023Z 280DEG 28KT 4693 10259 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

JONES
883 
WWUS53 KBIS 180028
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
628 PM MDT Wed Jul 17 2019

NDC089-180038-
/O.EXP.KBIS.TO.W.0014.000000T0000Z-190718T0030Z/
Stark ND-
628 PM MDT Wed Jul 17 2019

...THE TORNADO WARNING FOR NORTH CENTRAL STARK COUNTY WILL EXPIRE AT
630 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and gusty winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
northern Stark County. 

LAT...LON 4689 10272 4698 10272 4698 10246 4686 10254
TIME...MOT...LOC 0028Z 284DEG 28KT 4693 10257 

$$

JONES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 17, 5:38 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 17, 5:38 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
638 PM CDT Wed Jul 17 2019

.UPDATE...
Issued at 638 PM CDT Wed Jul 17 2019

Severe thunderstorm watch #521 in effect for far southwest and far
south central North Dakota until 11PM MDT Wednesday/12AM CDT
Thursday. Large hail to ping-pong ball size, damaging winds to 60
mph, and heavy downpours can be expected. Scattered thunderstorms
will continue west and central through the evening. Strong
thunderstorms possible elsewhere with perhaps across the far north
where mid level lapse rates are marginal at 6C/km and effective
bulk shear is at 30kt.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Jul 17 2019

Thunderstorm potential this afternoon through tonight highlights
the short term forecast.

GOESEast mesoscale sector #2 visible imagery continues to depict a
cumulus field outlining the instability axis across eastern North
Dakota arching west through far southwest and far south central
North Dakota back toward Fort Peck. A few storms have initiated
thus far across Montana, with continued build up of the cumulus
across Golden Valley into Slope and Adams counties as of 20 UTC.
This is a bit displaced from the greatest instability and moisture
across eastern North Dakota. That said, 1000-1500 j/kg of ML CAPE
with minimal capping and 40-45kts of effective deep layer shear
supports the threat for a strong to severe storm or two through
the late afternoon and evening, with eventual propagation into
south central North Dakota. Nearly unidirectional flow would
suggest a splitting storm mode, and lower potential for a
supercell. Large hail to around ping pong ball size is the
primary threat and damaging winds to near 60 mph.

Across the James River Valley, although the moisture is greater,
the cumulus thus far has shown few signs of growth. The 12Z NSSL
WRF, and Hi-Res Window ARW and NMM all suggest convection
initiating across the James River Valley between Jamestown and
Aberdeen this afternoon with a mid level jet evident on water
vapor imagery. However, this threat is displaced further to the
northeast on the 18Z NAM NEST and 19 UTC HRRR.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Jul 17 2019

A drier pattern next week highlights the extended forecast.

The 12 UTC global suite favors near zonal flow across the Northern
Plains Thursday through Saturday transitioning to a building
western CONUS upper level ridge into next week. The Northern
Plains are favored to be downstream of the ridge axis, which would
signal near to slightly below normal temperatures and a drier
pattern outside of any ridge running impulses with low
predictability.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 17 2019

Scattered showers and thunderstorms will prevail through 06z
Thursday, then wane overnight. A tempo group was utilized for KMOT
at the beginning of this taf period, with a vcsh/vcts used
elsewhere, until radar begins to show a trend towards a terminal.
Outside of any thunderstorms, expect vfr cigs/vsbys this period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...PA
LONG TERM...PA
AVIATION...KS
Hazardous weather outlook, Jul 17, 4:59 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
559 PM CDT Wed Jul 17 2019

NDZ041>046-182300-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
559 PM CDT Wed Jul 17 2019 /459 PM MDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorm watch #521 is in effect until 11PM MDT
Wednesday or 12AM CDT Thursday. Large hail to ping pong ball
size, damaging winds to near 60 mph, frequent lightning, and heavy
rain are possible with any severe thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance of thunderstorms south central on
Thursday. The chance of thunderstorms returns to most of western
and central North Dakota this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across far southwest and far
south central North Dakota through this evening. Please call the
Bismarck National Weather Service at 1-800-247-0212 with your
report.

NDZ001>005-009>013-017>023-025-031>037-040-047-048-050-051-182300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Logan-La Moure-McIntosh-Dickey-
559 PM CDT Wed Jul 17 2019 /459 PM MDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered rain showers and thunderstorms are forecast tonight
across western and south central North Dakota. Some storms may be
strong, however, severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance of thunderstorms south central on
Thursday. The chance of thunderstorms returns to most of western
and central North Dakota this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, Jul 17, 3:29 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
329 PM MDT Wed Jul 17 2019

NDZ041-172200-
Hettinger ND-
329 PM MDT Wed Jul 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER COUNTY
UNTIL 400 PM MDT...

At 329 PM MDT, a strong thunderstorm was located over Mott, moving
east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mott, Burt and Bentley.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4631 10249 4643 10249 4649 10205 4629 10205
TIME...MOT...LOC 2129Z 267DEG 22KT 4638 10236

JONES
Special weather statement, Jul 17, 3:36 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
436 PM CDT Wed Jul 17 2019

NDZ017-018-172215-
McKenzie ND-Dunn ND-
436 PM CDT Wed Jul 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND CENTRAL
MCKENZIE COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

At 436 PM CDT/336 PM MDT/, a strong thunderstorm was located over
Watford City, moving east at 35 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Watford City, Arnegard and Johnsons Corner.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4770 10345 4788 10343 4789 10276 4759 10284
TIME...MOT...LOC 2136Z 275DEG 31KT 4779 10333

KRANZ
Local storm report, Jul 17, 4:29 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 S BURT                46.34N 102.16W
07/17/2019  E1.00 INCH       HETTINGER          ND   PUBLIC

            HAIL LASTED A FEW MINUTES AND WAS MOSTLY PEA
            SIZE.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:03 PM MDTTornado WarningBISSioux27 min
Jul 17, 6:20 PM MDTSpecial Weather StatementBISBottineau40 min
Jul 17, 6:30 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux32 min
Jul 17, 6:33 PM MDTSevere Thunderstorm WarningBISBottineau42 min
Jul 17, 6:34 PM MDTSevere Thunderstorm WarningBISMorton, Stark56 min
Jul 17, 7:14 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette19 min
Jul 17, 7:35 PM MDTSpecial Weather StatementBISMorton25 min
Jul 17, 7:36 PM MDTSpecial Weather StatementBISGolden Valley24 min
Jul 17, 8:13 PM MDTSpecial Weather StatementBISMorton32 min
Jul 17, 8:14 PM MDTSpecial Weather StatementBISBillings31 min
Jul 17, 8:21 PM MDTSevere Thunderstorm WarningBISMorton39 min
Jul 17, 9:47 PM MDTSpecial Weather StatementBISKidder28 min
Jul 17, 11:07 PM MDTSpecial Weather StatementBISBurleigh23 min
Jul 18, 12:29 AM MDTSpecial Weather StatementBISEmmons, Kidder, Logan46 min
Jul 18, 1:02 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux58 min
Jul 18, 1:44 AM MDTSpecial Weather StatementBISLaMoure, Stutsman46 min
Jul 18, 2:21 AM MDTSpecial Weather StatementBISEmmons24 min
Jul 18, 2:30 AM MDTSpecial Weather StatementBISLaMoure30 min
Jul 18, 2:40 AM MDTSevere Thunderstorm WarningBISEmmons, Logan52 min

Nearby

Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.